Before I start my story let me tell you I know I’m dumb. This was stupid. I know better. Shame on me. There … I think I’ve covered it. This incident reminds me of the time I doubled up on my migraine medication because I was going to my birthday party later that night and needed to be able to see (migraines cause me vision problems) so I could finish creating my elaborate feathered hair clip. What I ended up doing was going into a jittery caffeine frenzy with a migraine!
If you read this blog regularly you know that I went on antidepressants last year (long story that you can read more about here). Recently I ran out of one (I take two). Every time I saw the empty bottle I thought “I need to re-order these things” but that never turned into action on my part. Now I realize I could make the prescription ordering procedure much easier by making it automatic but why would I do something so logical? I had an empty bottle hanging around for a few days. Then I ran out of my second medication. Now I HAD to order some up for sure … except I didn’t. For someone without a job I’m oddly busy!
Then I got weird. I realize now (well I realized yesterday) that I was going through withdrawal. You should NEVER EVER EVER EVER stop any medicine without consulting with your doctor especially those meds that zap around in your brain. I had become beyond tired. All I wanted to do was sleep. Originally I chalked it up to excessive exercise for the few hours I was awake, but even with that it’s not normally to require 12+ hours of sleep a day. For a bit I thought maybe I had a bug that only made me tired! I also had become “fuzzy” in the brain. I’d be trying to do work and then would think, “I wanna watch TV.” Then I’d get up and watch TV only to discover I wasn’t paying attention and would go crawl into bed for some zzzzs. Focus, which is usually a strength of mine, simply wasn’t there.
My brain felt weird. Folks that are suffering from Discontinuation Syndrome describe it as “brain zaps,” “brain shocks,” or “brain shivers.” Brain shivers is a pretty good description. All I know is that it was weird. Something was wrong and yet I still hadn’t put two and two together. I blame the brain zaps!
Finally I realized I couldn’t tolerate situations that should have been easily tolerable. Little things people said that I should have shrugged off struck me like a knife. Yesterday I learned from Kona‘s daddy that Kona had a horrible skin irritation that required $300 worth of vet visits and medication. I lost it. The thought of poor Kona and the thought that I did that to her (I realize I didn’t … brain zap remember) made me lose it. THAT’S when I finally figured out my brain was out of whack! I immediately called in (well I scanned it in through my iPhone) my prescription. I’m still out of sorts as everything in my system tries to re-balance itself. I’m sure it will take a while to undo the stupid thing I did.
This was so horribly irresponsible of me. I could have suffered seizures as a side effect and caused harm to my dogs or others if I was in the car at the time. I could have had a harder time figuring out what was the cause and headed back into a darker depression. I’m not going to let that happen again. I’m keeping these things filled and when I decide it may be time to come off of them I’m going to talk to my doctor and follow his expert advice!
Learn from my stupidity. Don’t try this at home!
Robyn :) said:
I think any of us who have been on anti depressants have been here one time or another. The first time for me was not entirely my fault. When I was on Paxil I waited until the last minute to renew and there was a problem. They got recalled because some were found crumbling and not giving the full dosage. I had those brain zaps. I was able to function somewhat, but got really irritable and called this guy I knew and chewed him out over something that had happened 2 days earlier (another long story lol). I had Xanax, too, to take the edge off, but that made me sleepy. The second time I had a cold and forgot to take the Zoloft I was now on (as a result of the Paxil recall) because of all the other stuff I was taking. I could not figure out why I was having those brain zaps and then I remembered the Paxil fiasco. I started taking them again immediately.
You learned from this experience so now you know what to do next time (renew that prescription!!)